Colorado, 2003Lightning Strike in Colorado, August 18, 2003
August 18, 2003 · NWS BOU · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 18, 1:50 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 18, 1:50 PM MST, 1 hour 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON AUG 18 2003
CORRECTED WORDING IN 2ND PARAGRAPH
SHORT TERM DISCUSSION...VIGOROUS UPPER LOW FINALLY CREATING SOME
SIGNIFICANT WEATHER OVER THE CWA. WHILE AIRMASS IS MODERATELY
UNSTABLE...ENOUGH SHEAR PRESENT TO PRODUCE A FEW SEVERE STORMS.
SEVERE THUNDERSTORM WATCH GOES TIL 01Z FOR THE PLAINS. STORMS
EXPECTED TO SLOWLY WEAKEN/MOVE EASTWARD THIS EVENING AND OVERNIGHT.
WILL CARRY SCATTERED POPS MOST AREAS WITH LIKELY POPS CONFINED TO
NORTHEAST CORNER WHERE UPPER SUPPORT LASTS THROUGH THE NIGHT. AS
PER LAST FEW NIGHTS...WILL KEEP SOME CONVECTION THROUGH TOMORROW
MORNING WHERE UPPER SUPPORT IS BEST...THIS TIME IN THE NORTHEAST
CORNER. OTHERWISE...TOMORROW SHOULD BE MOSTLY DRY AS SUBSIDENCE AND
DRYING MOVING IN BEHIND TROF AXIS WILL EFFECTIVELY SQUASH CONVECTIVE
DEVELOPMENT...SIMILAR TO WHATS OCCURRING RIGHT NOW IN WESTERN
WYOMING...EASTERN UTAH...AND NORTHWEST CORNER OF COLORADO. HAVE
LEFT ONLY ISOLATED AFTERNOON POPS FROM THE FOOTHILLS EASTWARD WHERE
THERE MAY JUST ENOUGH LINGERING MOISTURE TO OFFSET SUBSIDENCE.
TEMPS START A WARMUP WHICH WILL CONTINUE THROUGH THE WEEK.
BARJENBRUCH
LONG TERM DISCUSSION...DRAGGING LOW PRES TROF IS A BIT SLOWR TO
DEPART THE AREA ACCORDING TO ALL OF THE 12Z RUNS THIS MRNG. FIERCE
SUBSIDENCE BEGINS THOUGH AND PCPN WL COME TO AN END BY ELY TUES
EVENING. BUT WL KP SCT SHWRS AND TSTMS GOING FOR THE NORTHEAST
PLAINS FOR A BIT LNGR SINCE THE MESOETA KPS SOME POT VORTICITY ACRS
THE NERN CORNER OF THE STATE WITH STEEP LAPSE RATES THRU 06Z TUES
NGT. WED...H5 RDG WL RAPIDLY AMPLIFY ACRS SRN UT AND SWRN
COLORADO...BUT NWLY FLOW ALF THRU THE DAY SHUD KP TEMPS MAINLY IN
THE 80S TO LWR 90S. AIRMASS WL BE COMPLETELY DRY SINCE SUBTROPICAL
MSTR WL STILL BE BOTTLED UP IN SRN ARIZONA. WL RMV ALL POPS FOR WED.
THURSDAY AND BYND...12Z GFS A LTL DIFFERENT THAN PRVS RUNS
CONCERNING PSN OF RDG ACRS THE SOUTHWEST. EARLIER MDL RUNS KEPT THE
RDG ACRS CO AND NEW MEX THRU THE WEEKEND...BUT NOW LATEST MDL GDNC
INDG RDG MAY GRADUALLY PROGRESS EWD INTO THE MIDWEST. THIS WOULD
ALLOW SOME MSTR FROM OLD MEXICO TO INFILTRATE THE RDG CIRCULATION
OVER THE NEXT FEW DAYS. LATEST NCEP DISCUSSION ALLUDES TO POOR MDL
CONSISTENCY AND I AM INCLINED TO AGREE. WL TEMPER FCST MAX TEMPS A
LTL AND ADD SOME ISOLD POPS TO THE FNT RANGE BUT OTWS WL LV XTND
FCST ALONE FOR NOW. 46
.DEN...NONE.
Hazardous weather outlook, Aug 18, 10:00 AM MST, 5 hours 30 minutes before
COZ030>051-191200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON AUG 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL QUICKLY DEVELOP AND SPREAD ACROSS THE
MOUNTAINS THROUGH THE NOON HOUR AND ACROSS THE PLAINS OF NORTHEAST
COLORADO BETWEEN 1 AND 4 PM. WIND SHEAR HAS INCREASED ACROSS THE
AREA...SO ONE OR TWO SUPERCELL THUNDERSTORMS MAY DEVELOP BY MID
AFTERNOON ACROSS THE PLAINS. THE BIGGEST THREAT FROM THE STORMS
TODAY WILL BE LARGE HAIL...ALTHOUGH ISOLATED DAMAGING WIND GUSTS CAN
ALSO BE ANTICIPATED.
THE AMOUNT OF MOISTURE IN THE ATMOSPHERE HAS ALSO INCREASED...SO
HEAVY RAIN WILL OCCUR WITH THE STRONGER STORMS. THIS MAY PRODUCE
FLOODING PROBLEMS IN URBAN LOCATIONS AS WELL AS THE BURN AREAS IN
THE FOOTHILLS.
AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVING ALONG
THE WYOMING AND COLORADO BORDER WILL BE RESPONSIBLE FOR THE
THUNDERSTORMS...SOME OF WHICH WILL LINGER PAST MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...THE TROUGH OF LOW PRESSURE IS EXPECTED TO MOVE NORTHEAST
INTO THE DAKOTAS. HOWEVER...ABUNDANT MID AND HIGH LEVEL MOISTURE
WILL REMAIN...PARTICULARLY ACROSS THE NORTHEAST CORNER OF THE
STATE. WEST TO NORTHWEST WINDS ALOFT WILL INCREASE OVER THE AREA
WHICH WILL CREATE SOME SHEAR IN THE ATMOSPHERE DURING THE
AFTERNOON. AS A RESULT...THERE WILL BE A CHANCE OF SEVERE
THUNDERSTORMS...MAINLY EAST OF AKRON.
AFTER TUESDAY...A MUCH DRIER AND WARMER WEATHER PATTERN WILL BECOME
ESTABLISHED ACROSS THE STATE AS HIGH PRESSURE REBUILDS ACROSS THE
SOUTHWEST. ONLY ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE
EXPECTED IN THE MOUNTAINS...OTHERWISE CONDITIONS WILL REMAIN DRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED OVER THE FRONT RANGE METRO AREAS
AND EASTERN PLAINS BY 1 PM.
BARJENBRUCH/046
In the hours before
Local storm report, Aug 18, 12:44 PM MST, 2 hours 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
144 PM MDT MON AUG 18 2003
...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0138 PM AURORA CO 0.75 INCH HAIL
08/18/03 ARAPAHOE
JKLocal storm report, Aug 18, 12:50 PM MST, 2 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
150 PM MDT MON AUG 18 2003
...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0138 PM AURORA CO 0.75 INCH HAIL
08/18/03 ARAPAHOE
0140 PM LONE TREE CO 2.75 INCH HAIL
08/18/03 DOUGLAS
JKLocal storm report, Aug 18, 2:18 PM MST, 1 hour 12 minutes before
LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE DENVER CO
318 PM MDT MON AUG 18 2003
...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 9 SE AURORA CO 0.75 INCH HAIL
08/18/03 ARAPAHOE
0140 PM LONE TREE CO 2.75 INCH HAIL
08/18/03 DOUGLAS
0138 PM AURORA CO 0.75 INCH HAIL
08/18/03 ARAPAHOE
0117 PM 2 NE GLENHAVEN CO 1.00 INCH HAIL
08/18/03 LARIMER
BENTONLocal storm report, Aug 18, 3:22 PM MST, 8 minutes before
LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT MON AUG 18 2003
...PRELIMINARY STORM REPORT FOR AUGUST 18 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM LAST CHANCE CO 0.75 INCH HAIL
08/18/03 WASHINGTON
0205 PM 9 SE AURORA CO 0.75 INCH HAIL
08/18/03 ARAPAHOE
0140 PM LONE TREE CO 2.75 INCH HAIL
08/18/03 DOUGLAS
0138 PM AURORA CO 0.75 INCH HAIL
08/18/03 ARAPAHOE
0117 PM 2 NE GLENHAVEN CO 1.00 INCH HAIL
08/18/03 LARIMER
BENTONLightning, Larimer
- When
- August 18, 3:30 PM MST
- Where
- Larimer County, Ft Collins/Loveland
- Reported by
- NEWSPAPER
- Coordinates
- 40.666, -105.461 (the zone’s center; the record gives no point)
Lighting hit a truck as a family was travelling along U.S. Highway 34 near Fort Collins. The bolt struck the antenna and the stalled the truck, stranding the family.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 18 to 20, 20033 injured · $1.3 million · 1 event
- Hail and Damaging Winds in Kansas, August 18, 2003$455,000 · 1.75 in hail · 9 events
- Damaging Winds in Nebraska, August 18, 2003$415,000 · 62 kt wind · 4 events
- Damaging Wind in Nebraska, August 18, 2003$300,000 · 65 kt wind · 1 event
- Damaging Wind in Minnesota, August 18, 2003$100,000 · 61 kt wind · 1 event
- Damaging Wind in Iowa, August 18, 2003$50,000 · 61 kt wind · 1 event
- Flash Flood in Alabama, August 18, 2003$25,000 · 1 event
- Lightning Strike in Colorado, August 18, 2003$25,000 · 1 event
- Flash Flood in Arizona, August 18, 2003$24,000 · 1 event
- Hail in Iowa, August 18, 2003$20,000 · 1.75 in hail · 1 event
- Lightning Strike in Florida, August 18, 20031 injured · 1 event
- Hail and Damaging Wind in Colorado, August 18, 20032.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374741.